Alert archive / Minnesota / Winter Storm Watches in 2008
Winter Storm Watch 9, NWS Grand Forks, ND
NWS Grand Forks, ND issued this winter storm watch at Dec 12, 2008, 3:39 AM CST for 7 counties in Minnesota. It took effect at Dec 13, 2008, 6:00 PM CST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Dec 12, 2008, 3:39 AM CST (09:39 UTC)
- In effect from
- Dec 13, 2008, 6:00 PM CST
- Expired
- Dec 13, 2008, 4:38 AM CST
- In force
- Issued by
- NWS Grand Forks, ND
Counties Becker County, MN, Beltrami County, MN, Clearwater County, MN, Hubbard County, MN, Lake of the Woods County, MN, Otter Tail County, MN, Wadena County, MN
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 9.7 hours before the alert went out and 303 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 694 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 104 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this winter storm watch went out at Dec 12, 3:36 AM CST, 3 minutes earlier.
Area forecast discussion, Dec 12, 3:36 AM CST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
336 AM CST FRI DEC 12 2008
.DISCUSSION...
THE MAIN CHALLENGE CONTINUES TO BE THE MAJOR STORM THAT WILL
IMPACT THE REGION SAT NIGHT THROUGH SUNDAY NIGHT. BEFORE I GET TO
THE DETAILS...WE WILL BE HOISTING A BLIZZARD WATCH FOR ALL BUT THE
FAR EAST (WHERE A WINTER STORM WATCH WILL BE ISSUED) FOR 00Z SUN-
12Z MONDAY. MODELS CONTINUE IN VERY GOOD AGREEMENT AND LITTLE
OVERALL DIFFERENCE NOTED...SO WILL USE A BLEND THIS MORNING.
FOR TODAY...A SHORTWAVE AND MID LEVEL WARM ADVECTION WILL MOVE
FROM NW TO SE THROUGH THE DAY INTO TONIGHT. THERE WILL BE A BAND
OF LIGHT SNOW...WITH GENERALLY LIGHT ACCUMULATIONS. TEMPS WILL BE
WARMER THAN RECENT DAYS.
ON SATURDAY/SAT NIGHT...A STRONG BAROCLINIC ZONE WILL CONTINUE TO
TIGHTEN AS THE FLOW ALOFT TURNS TO THE SW. STRONG LIFTING PER
OMEGA/Q VECTOR AND ISENTRIPIC FIELDS WILL INCREASE AND SATURATION
WILL OCCUR BY SATURDAY AFTERNOON IN THE NORTH AND TOWARDS SUNSET
IN THE FAR SOUTH. SNOW WILL BEGIN AND BECOME HEAVY SATURDAY NIGHT
IN ALL AREAS...AS A LEAD SHORTWAVE MOVES THROUGH THE REGION. WINDS
WILL TURN NORTHERLY IN THE VALLEY AND INCREASE AND GUST OVER 40
MPH...WITH CONSIDERABLE BLOWING AND DRIFTING SNOW FROM THE FINE
POWDER SNOW THAT WILL FALL. STRONG LOW LEVEL COLD AIR ADVECTION
WILL BEGIN BY 06Z SUNDAY...WITH ABOUT 40KT TO MIX...SO EXPECT
GUSTS OVER 40 MPH TO DEVELOP.
FOR SUN-SUN NIGHT...THE MAIN LOW PRESSURE AREA WILL MOVE INTO
NORTHWEST WISCONSIN. THERE WILL BE PLENTY OF FORCING FOR ASCENT
OVER OUR REGION THOUGH AS 700MB LOW MOVES ABOUT OVER GFK. THIS
WILL COUPLE WITH A CONTINUED TIGHTENING PRESSURE GRADIENT TO
CONTINUE THE BLOWING/DRIFTING SNOW AS WELL AS HEAVY SNOW AT TIMES
WITH A SFC INVERTED TROUGH. TEMPS WILL FALL BELOW ZERO ON
SUNDAY...ALONG WITH WIND CHILLS FALLING TO NEAR 40 BELOW BY SUNDAY
NIGHT.
THIS WILL BE A VERY DANGEROUS STORM...WITH ZERO VISIBILITY
POSSIBLE SAT NIGHT THROUGH SUN NIGHT. TRAVEL MAY BECOME IMPOSSIBLE
ON SUNDAY/SUN NIGHT WITH ROADS POSSIBLY DRIFTING SHUT...AND THIS MAY
BE A BLIZZARD THAT HASN/T BEEN SEEN IN THIS AREA SINCE THE
1996-1997 WINTER.
THIS SYSTEM WILL HAVE A TREMENDOUS BAROCLINIC ZONE WITH A STRONG
WARM CONVEYOR BELT MOVING OVER A LOW LEVEL COLD CONVEYOR BELT.
THERE WILL BE 0.5 INCH PWATS FOR THIS STORM AS WELL...AND
DEEP/SUSTAINED LIFT AND SATURATION WILL MEAN HEAVY SNOW RATES AT
TIMES. IT WILL BE DIFFICULT TO MEASURE SNOW...BUT ALL MODEL/HPC
AND SREF PLUME DIAGRAM GUIDANCE INDICATES THAT THE HEAVIEST SNOW
BAND WILL FALL FROM NEAR JMS-GFK-WASKISH...WHERE A BAND OF 9-16 INCHES
IS POSSIBLE. TO THE NORTH AND SOUTH OF THIS...EXPECT THE POTENTIAL
FOR 5-8 INCHES. LOCALLY HIGHER AMOUNTS MAY OCCUR IF BANDING OF SNOW
GETS GOING SUNDAY...WHICH IS POSSIBLE WITH A MID LEVEL DEFORMATION
BAND DEVELOPING NEAR THE 700MB LOW. THE ONLY THING THAT MAY CUT
DOWN ON SNOW AMOUNTS IN THE NORTH WOULD BE DRIER AIR ADVECTING
IN...BUT GIVEN THE LARGE AREA OF MID LEVEL WARM ADVECTION EVEN IN
THE NORTH...WE FEEL THIS WILL NOT BE THE CASE.
THE STORM WILL WIND DOWN MONDAY...BUT THERE WILL STILL BE BLOWING
AND DRIFTING EVEN MONDAY MORNING AND BITTERLY COLD WIND CHILLS.
SOME SORT OF HEADLINES WILL LIKELY BE NEEDED ON MONDAY MORNING AT
LEAST.
BY TUESDAY...THE BITTERLY COLD WEATHER WILL CONTINUE WITH A FRESH
SNOW PACK...AND LOWS COULD DROP TO 25-30 BELOW TUE MORNING.
&&
.AVIATION...
MAINLY VFR CIGS COULD FALL INTO THE MVFR RANGE ALONG WITH SOME
LIGHT SNOW IN THE NORTH TODAY.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...BLIZZARD WATCH FROM SATURDAY EVENING THROUGH LATE SUNDAY NIGHT
FOR NDZ006>008-014>016-024-026>030-038-039-049-052>054.
MN...BLIZZARD WATCH FROM SATURDAY EVENING THROUGH LATE SUNDAY NIGHT
FOR MNZ001>005-007-008-013>015-022-027-029-030-040.
WINTER STORM WATCH FROM SATURDAY EVENING THROUGH LATE SUNDAY
NIGHT FOR MNZ006-009-016-017-023-024-028-031-032.
&&
DKHazardous weather outlook, Dec 11, 4:33 AM CST, 23 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 433 AM CST THU DEC 11 2008 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-121045- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 433 AM CST THU DEC 11 2008 ...MAJOR WINTER STORM EXPECTED THIS WEEKEND... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A POWERFUL STORM SYSTEM WILL DEVELOP IN THE CENTRAL PLAINS ON SATURDAY...THEN TRACK INTO THE NORTHERN PLAINS ON SUNDAY. SNOW IS LIKELY ACROSS ALL OF EASTERN NORTH DAKOTA AND WESTERN MINNESOTA SATURDAY NIGHT AND SUNDAY. SNOW MAY BECOME HEAVY AT TIMES LATE SATURDAY NIGHT THROUGH SUNDAY. IN ADDITION...STRONG NORTHERLY WINDS MAY GUST OVER 40 MPH ON SUNDAY AND MAY PRODUCE BLIZZARD CONDITIONS AT TIMES LATE SATURDAY NIGHT THROUGH SUNDAY NIGHT. SIGNIFICANT SNOW ACCUMULATIONS ARE ALSO POSSIBLE...AND ROADS MAY BECOME DRIFTED SHUT AND TRAVEL MAY BECOME IMPOSSIBLE LATE SATURDAY NIGHT THROUGH SUNDAY NIGHT. TEMPERATURES WILL ALSO FALL WELL BELOW ZERO BY SUNDAY NIGHT...AND DANGEROUS WIND CHILLS FROM 25 TO 45 BELOW WILL RESULT. HIGH TEMPERATURES ON MONDAY WILL REMAIN WELL BELOW ZERO...AND THE COLD WEATHER WILL PERSIST NEXT WEEK. THIS STORM HAS THE POTENTIAL TO SIGNIFICANTLY IMPACT TRAVEL ACROSS ALL OF EASTERN NORTH DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA SATURDAY NIGHT THROUGH SUNDAY NIGHT. WHILE THE EXACT TRACK AND EVOLUTION OF THIS STORM IS STILL SOMEWHAT UNCERTAIN...IT APPEARS LIKELY THAT THE REGION WILL EXPERIENCE A POTENTIALLY LIFE THREATENING STORM SATURDAY NIGHT THROUGH SUNDAY NIGHT. PREPARE FOR THIS POTENTIALLY DANGEROUS STORM NOW AND TAKE THE NECESSARY PRECAUTIONS TO PROTECT LIFE AND PROPERTY. STAY TUNED TO LATER STATEMENTS ON THIS MAJOR WINTER STORM. .SPOTTER INFORMATION STATEMENT... SPOTTER REPORTS OF SNOWFALL AND VISIBILITY WILL BE APPRECIATED THIS WEEKEND. DK
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 12, 3:39 AM CST | Blizzard Watch | FGF | Becker, Clay, Grant, Kittson, Mahnomen, Marshall and 7 more | 25 hr |
Nearby
Winter Storm Watches in Minnesota, 2008Every winter storm watch in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.